Are we harming ourselves?

“I’m allergic to everything!”  Ah, you’re smiling.  Is this really possible to be allergic to multiple drugs?  Evidently this is true according to a recent study published in Ann Allergy Asthma Immunol 108 (2012) 88–93.

Multiple drug intolerance syndrome: prevalence, clinical characteristics, and management byEric Macy, MD and Ngoc J. Ho, PhD.

So what is this condition? Multiple drug intolerance syndrome (MDIS) is generally defined as intolerance to 3 or more unrelated medications.  This can be antibiotics, ibuprofen, or high blood pressure medication.  The problem with adverse drug reactions is that intolerances are typically recorded in the “allergy” field of the medical record. This makes doctors and patients alike worry about anaphylaxis with any accidental use.  Relax….most adverse drug reactions are not going to result in a severe reaction without warning.  The authors of this paper use the word “allergy” in quotes throughout this paper to remind us that most of the drug “allergy” reports in the medical record are not immunoglobulin (IgE)-mediated.  

Now don’t misunderstand, a true IgE-mediated allergy requires sensitization, and every systemic exposure in a sensitized individual can potentially result in anaphylaxis and death. But this is not the type of reaction we’re dealing with in this study.

If you have Multiple Drug Intolerance Syndrome, what can you do?

  1. Most individuals with a record of any drug “allergy” have only 1 implicated medication, and they simply avoid that drug or class of medication. Individuals with multiple drug “allergies” are a special case.
  2. Antibiotic overuse probably accounts for a significant proportion of the antibiotic “allergy” reported.  Not only should antibiotics be avoided to prevent resistance, but overuse of antibiotics contributes to MDIS.
  3. Challenge testing has typically shown tolerance to most medications in patients with MDIS. Schiavino et al performed 1,808 challenges on 480 patients, 84.4% female, most ages 40 to 60, with histories of ADRs to at least 3 unrelated medications.
  4. All of these patients were evaluated at a specialized drug allergy clinic in Rome between January 1, 2000 and December 31, 2005. Two hundred twenty-four (12.4%) positive challenges were seen. In virtually all patients, either the index medication was tolerated on rechallenge or an acceptable alternative was identified.  

Multiple drug “allergy” is relatively uncommon in children, and most adverse drug reactions (ADRs) in children are associated with antibiotic use. Park et al provided demographic information on 97 children with 2 or more antibiotic “allergies” seen in a specialized drug allergy center in Canada. The accompanying editorial concluded that rare individuals may truly have allergic reactions to unrelated antibiotics, but it also might just be opportunity and bad luck.

 One often may stop multiple medications safely in the elderly. This may be the most important way to reduce the incidence of MDIS. In the presence of a life-threatening condition that would benefit from a particular medication associated with a historical reaction, based on a careful history, one may possibly safely test or rechallenge most individuals with MDIS.

 So is there anyone who should NOT be challenged with a drug they suspect is causing MDIS?

  • Individuals who have experienced drug-associated toxic epidermal necrolysis, Stevens-Johnson syndrome, blistering, desquamation.  These reactions are usually MORE severe after the second exposure! 

    example of Stevens Johnson syndrome

    Here’s what this type of reaction looks like:

  • Severe hepatitis, nephritis, or hemolytic anemia should not be rechallenged.  The risk of inducing severe reactions is just too great.  Fortunately, these severe reactions are rare.

  • Angiotensin-converting enzyme inhibitor–associated angioedema can be lethal, and rechallenge is not recommended.

If I have MDIS, when would a challenge be appropriate?

  • Urticaria or angioedema associated with NSAID use outside of aspirin-exacerbated respiratory disease is often transient, and rechallenge often can be safely performed.
  • Individuals with aspirin-exacerbated respiratory disease can be challenged with aspirin and desensitized.
  • Appropriate skin testing or in vitro IgE measurements can be used to evaluate individuals with MDIS who experienced classic IgE-mediated reactions such as anaphylaxis, shortness of breath, or hives. If negative, they can be rechallenged under observation.
  • If positive, they can be desensitized for 1 therapeutic course.
  • Multiple drug intolerance syndrome subjects with most other mild ADRs such as macular papular rashes, fixed drug eruptions, nausea, vomiting, gastrointestinal upset, diarrhea, drug fevers, other mild symptoms, or unknown symptoms can generally be safely rechallenged.

In closing, what’s the bottom line for patients with multiple drug “allergies?”

  1. Multiple drug intolerance syndrome may be considered partially an iatrogenic condition.
  2. Multiple drug intolerance syndrome is most prevalent in elderly women with high overall health care and pharmaceutical utilization.
  3. Multiple drug intolerance syndrome is associated with anxiety but not with life-threatening illnesses or IgE-mediated allergy.
  4. Coordinated efforts to reduce poly-pharmacy may be helpful in reducing iatrogenic MDIS.
  5. Drug hypersensitivity testing or drug challenges can be used safely to help manage many individuals with MDIS.

Call me with questions; I’d be happy to help you out!

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s